Medication Mysteries Part 1

A mix of questions from dLife readers.

Theresa Garnero By Theresa Garnero, APRN, BC-ADM, MSN, CDE

Many of you have lingering concerns about medications. When a medicine issue arises, please contact your healthcare provider to avoid unnecessary delays in care! This is part 1 in a series of 2.

Actos:
After I started taking Actos, my ankles and legs became swollen. Is this a side effect?

It’s possible and may be a sign your heart is under stress. Don’t delay in notifying the prescribing practitioner about this symptom!

Aspirin:
Why is baby aspirin recommended? What does it do?

Diabetes goes hand in hand with heart disease (due to the prevalence of high blood pressure and high cholesterol). Research resulted in a dramatic decrease in the amount of heart attacks and strokes for people who took a baby aspirin (81 mg) a day. This benefit did not increase with taking a regular aspirin (325 mg). Aspirin prevents the tendency of blood to form clots. Discuss aspirin therapy with your primary care provider as it is not recommended for people with bleeding disorders or folks already taking anticoagulant therapy.

Byetta
The directions say to have food 45 minutes to one hour after injection. I leave the house at 5 AM and am unable to eat when 45 minutes is up. Can I eat before or after that time interval?

Byetta can be injected up to 60 minutes prior to eating. You can inject, then eat 15 minutes later, and hit the road, or, inject, hit the road, and pack a “grab and go” type meal to eat within the hour (ideas: handful of almonds with cut up fruit or ½ banana; granola or protein bar; yogurt drink; toast with peanut butter).

Herbal diabetic plan
I was taking the medications prescribed by my doctor for type 2 diabetes. I was always sick, light headed, and had no energy. I weaned myself off all that junk and started a herbal diabetic plan with alpha lipoic acid, omega 3 fish oil, megavitamin and flax seed oil. I feel pretty good, my glucose is below 250 most of the time and goes a little higher after food. My doctor sent me a message saying how I was going to get sick. It upset me and I’d like to hear from another source.

Herbal medicine is considered a complimentary or supplemental therapy, meaning to take with, not in place of, prescribed medications. People who use herbal adjuncts tend to do better with diabetes management than those who don’t according to recent research, possibly because of the motivation required to follow alternative choices. Did your doctor know you were feeling badly on the prescribed medications? Do you have a physician you feel comfortable speaking candidly with? It could have been a sign of a low glucose or other unwanted effects. To go from taking the drugs to throwing them in the trash is extreme, especially if your physician was not given an opportunity to come up with plan B. Not all medications work for all people. Different options are often required to find the right combination of what will work in your life, without side effects. The glucose levels reported are still in the danger zone. Recall the target glucose levels, according to the American Diabetes Association, is before meals, 90 to 130, and 2 hours after a meal, less than 180. If the herbal plan along with regular exercise was enough to keep the glucose in these target ranges and your A1C (3-month glucose average) was less than 7%, great. If not, your doctor is merely trying to communicate the risk you have put yourself in by self-prescribing medicines.

When in doubt, give your healthcare provider a shout!

Read Theresa’s bio here.

Read more of Theresa Garnero's columns.

NOTE: The information is not intended to be a replacement or substitute for consultation with a qualified medical professional or for professional medical advice related to diabetes or another medical condition. Please contact your physician or medical professional with any questions and concerns about your medical condition.

Last Modified Date: November 28, 2012

All content on dLife.com is created and reviewed in compliance with our editorial policy.

More on this Topic

No items are associated with this tag

Sign up for FREE dLife Newsletters

dLife Membership is FREE! Get exclusive access, free recipes, newsletters, savings, and much more! FPO

Congratulations!
You are subscribed!
Congratulations!
You are subscribed!
Congratulations!
You are subscribed!
17 Views 0 comments
by Brenda Bell
Wednesday, a couple came into the store looking for teal paint to paint a (live) pumpkin. Oddly-colored pumpkins are part-and-parcel of Hallowe'en decorations in this environment: our undecorated pumpkins come in orange, cream, and black. Two years ago our manager spray-painted one purple-glitter; last year the floral designer ModPodged colorful scrapbooking papers to three tiered pumpkins. But this couple was looking for a specific shade of teal, the same way...